Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 20, NWS Dodge City, KS

May 21, 2020Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 21, 2020, 4:19 PM MDT for Hamilton County, Kansas. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2020, 4:19 PM MDT (22:19 UTC)
Expired
May 21, 2020, 5:00 PM MDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
50.0 mph

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 4:44 PM MDTHAIL 1.75Coolidge, KS
May 21, 4:50 PM MDTTORNADOCoolidge, KSLANDSPOUT.
May 21, 4:51 PM MDTHAIL 3Coolidge, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 2:15 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-409 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WUUS53 KDDC 212219
SVRDDC
KSC075-212300-
/O.NEW.KDDC.SV.W.0020.200521T2219Z-200521T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
419 PM MDT Thu May 21 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hamilton County in southwestern Kansas...

* Until 500 PM MDT.

* At 419 PM MDT, a severe thunderstorm was located near Holly, or
  near Coolidge, moving northeast at 25 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10204 3826 10183 3800 10175 3792 10204
TIME...MOT...LOC 2219Z 244DEG 23KT 3799 10208 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...<50MPH
 
$$

TATRO
2 follow-up statements
833 
WWUS53 KDDC 212224
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
424 PM MDT Thu May 21 2020

KSC075-212300-
/O.CON.KDDC.SV.W.0020.000000T0000Z-200521T2300Z/
Hamilton KS-
424 PM MDT Thu May 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHWESTERN HAMILTON COUNTY...

At 423 PM MDT, a severe thunderstorm was located near Coolidge,
moving northeast at 25 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail.

SOURCE...Trained weather spotters reported baseball sized hail and 
         landspout tornadoes near Holly, Colorado.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10204 3826 10183 3800 10175 3792 10204
TIME...MOT...LOC 2223Z 244DEG 23KT 3800 10205 

TORNADO...POSSIBLE
HAIL...2.75IN
WIND...<50MPH
 
$$

Tatro
899 
WWUS53 KDDC 212247
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
447 PM MDT Thu May 21 2020

KSC075-212300-
/O.CON.KDDC.SV.W.0020.000000T0000Z-200521T2300Z/
Hamilton KS-
447 PM MDT Thu May 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHWESTERN HAMILTON COUNTY...

At 446 PM MDT, a severe thunderstorm was located near Coolidge,
moving northeast at 25 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail.

SOURCE...Trained weather spotters reported golfball sized hail in 
         Coolidge at 4:44 PM MDT.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3820 10204 3819 10181 3800 10175 3792 10204
TIME...MOT...LOC 2246Z 242DEG 20KT 3806 10190 

HAIL...2.75IN
WIND...<50MPH
 
$$

Tatro

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:33 PM MDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 21, 1:33 PM MDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
233 PM CDT Thu May 21 2020

...updated aviation section...

.SHORT TERM...(This evening through Friday)
Issued at 226 PM CDT Thu May 21 2020

MSAS showing weak surface low pressure centered over the western
Oklahoma panhandle with attendant cold front from wet of Syracuse
into southwest Nebraska this afternoon. Also a dryline and warmfront
extended south from near LBL into the Texas Panhandle. Ahead and
east of these features has been a stubborn field of stratus clouds
that has created a large temperatures difference from the upper 60s
to low 70s under the cloud cover and contrasted by low 80s over the
Sunny Syracuse-Johnson-Elkhart area. Latest HRRR initiate these
convective elements at 21 UTC along the cold front along the highway
25 corridor with organized elements reaching the highway 83 corridor
by around 10 pm. In addition to a hail and 60-70 mph wind threat, a
sizable area of 1 to 2 inch rain is likely with more localized areas
of 3 and 4 inches just as likely.  Increased Pops over the area as
widespread trailing stratiform precipitation is likely beyond
midnight even as the overall severe risk should be decreasing.
Uncertainty with respect to  and additional marginally elevated
severe pulse hail storms in the southeast will revolve around mid
level wave that will be moving into the area during the overnight
hours. Lows are forecast from the mid 50s west to more mild
summerlike 60s across south central Kansas.

.LONG TERM...(Friday night through Thursday)
Issued at 226 PM CDT Thu May 21 2020

Potential exists for thunderstorms to be ongoing early Friday
morning across the eastern and especially south central Kansas
counties as models show a mid level trough/weak pvu anomaly moving
though the area with still conditionally unstable air. This
should clear out though with sky becoming sunny area wide by
afternoon resulting in temperatures warming into the 80s all the
way to Hays. It will likely remain inactive later in the day
Friday with respect to convection, however the 850 wind field
transitions from weak easterly flow Friday to veering and
increasing winds though Saturday, with stronger south winds, and
better moisture transport ahead of a dryline for Saturday late
afternoon and Saturday evening. As a result , convection is
possible Saturday across the eastern counties. The southwest winds
will make temperatures much warmer on Saturday, before a cold
front tempers highs and focuses severe weather chances once again
along a southward propagating cold front through Sunday night.
This will setup Monday to likely be cooler and cloudy and perhaps
showery with diurnal thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1258 PM CDT Thu May 21 2020

Main impact to aviation will be the potential for convection, with
heavy rain, and lowered ceilings going into the mid evening hours. A
cold front over nw and far west central KS will be the likely
initiation point for a few scattered thunderstorms as early as 21
UTC. The initial storms should quickly begin to develop additional
cells on the outflow with a cold pool developing and driving an
MCS east-southeast through the late evening hours and beyond
midnight. There is good deep shear for initial rounds of large
hail in excess of 2 inches and downdraft cape to support
accelerating downbursts to 60 mph or more locally. More
uncertainly however in potential for widespread damaging winds
based on HRRR/HiRES model relatively low post gust front surface
wind output. An upper wave will be rotating through the region
during the early morning Friday which may translate into a
continued , mainly low end severe risk in central Kansas early
Friday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  81  59  90 /  60  20   0   0
GCK  53  81  57  91 /  80  10   0   0
EHA  54  84  56  91 /  40  10   0   0
LBL  54  83  57  94 /  50  20   0   0
HYS  57  80  57  87 /  80  20  10  10
P28  61  81  63  88 /  70  60  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, May 21, 2:45 AM MDT, 13 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
345 AM CDT Thu May 21 2020

KSZ030-031-043>046-061>066-074>081-084>090-221000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
345 AM CDT Thu May 21 2020 /245 AM MDT Thu May 21 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There will be a chance for severe thunderstorms late today and
early tonight. The main hazards will be hail 2 inches and larger,
strong damaging winds greater up to 70 mph and periods of heavy
rainfall. An isolated tornado can not be ruled out.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

There will be a chance for strong to severe thunderstorms Sunday
night. Large hail and periods of heavy rainfall currently appear
to be the main hazards from these storms.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 4 pm, especially south
of a Garden City to Dodge City line.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, May 21, 3:23 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
323 PM MDT Thu May 21 2020

KSZ061-212200-
Hamilton KS-
323 PM MDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY
UNTIL 400 PM MDT...

At 322 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hartman, or 11 miles northwest of Coolidge, moving north at 5 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Kansas.

LAT...LON 3826 10204 3826 10182 3793 10204
TIME...MOT...LOC 2122Z 198DEG 5KT 3818 10212

UMSCHEID
Special weather statement, May 21, 3:46 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
446 PM CDT Thu May 21 2020

KSZ061-074-212230-
Stanton KS-Hamilton KS-
446 PM CDT Thu May 21 2020

...Brief Landspout Tornado Sighted...

At 442 PM CDT/342 PM MDT/, trained weather spotters reported a
landspout tornado about 10 miles north of Johnson. Conditions continue to
favor the potential for landspouts as storms develop; however at this
time it is unknown which if any storm would produce a landspout. Any
landspouts which develop are expected to pose a limited threat.

This landspout threat will remain over mainly rural areas of north
central Stanton and southeastern Hamilton Counties.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3770 10175 3771 10190 3794 10166 3783 10155

UMSCHEID
Local storm report, May 21, 3:51 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
451 PM CDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TORNADO          9 NNE COOLIDGE          38.17N 101.97W
05/21/2020                   HAMILTON           KS   TRAINED SPOTTER

            TWIN LAND SPOUTS 10 NORTH 2 WEST OF
            SYRACUSE.

&&
Special weather statement, May 21, 3:54 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
454 PM CDT Thu May 21 2020

KSZ085-086-212245-
Seward KS-Stevens KS-
454 PM CDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD AND SOUTHEASTERN
STEVENS COUNTIES UNTIL 545 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tyrone, or near Liberal, moving northeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Liberal and Hayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3723 10104 3724 10080 3711 10064 3700 10084
      3700 10117
TIME...MOT...LOC 2153Z 216DEG 20KT 3699 10103

UMSCHEID
Local storm report, May 21, 4:11 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
511 PM CDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TORNADO          3 WNW JOHNSON CITY      37.59N 101.80W
05/21/2020                   STANTON            KS   PUBLIC

            LANDSPOUT TORNADO.

&&

MR
Special weather statement, May 21, 4:16 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
416 PM MDT Thu May 21 2020

KSZ061-212245-
Hamilton KS-
416 PM MDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY
UNTIL 445 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holly, or near Coolidge, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Coolidge.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Kansas.

LAT...LON 3826 10204 3826 10175 3823 10170 3798 10204
TIME...MOT...LOC 2216Z 224DEG 21KT 3808 10206

Tatro

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:23 PM MDTSpecial Weather StatementDDCHamilton37 min
May 21, 3:46 PM MDTSpecial Weather StatementDDCHamilton44 min
May 21, 3:54 PM MDTSpecial Weather StatementDDCSeward51 min
May 21, 4:09 PM MDTSevere Thunderstorm WarningDDCSeward, Stevens51 min
May 21, 4:16 PM MDTSpecial Weather StatementDDCHamilton29 min
May 21, 4:22 PM MDTSpecial Weather StatementDDCHamilton38 min
May 21, 4:28 PM MDTTornado Warning Tornado observedDDCHamilton32 min
May 21, 4:38 PM MDTSpecial Weather StatementDDCGrant37 min
May 21, 4:48 PM MDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens42 min
May 21, 4:53 PM MDTSevere Thunderstorm WarningDDCHamilton52 min
May 21, 4:57 PM MDTSevere Thunderstorm WarningDDCSeward, Stevens48 min
May 21, 5:04 PM MDTSpecial Weather StatementDDCGrant26 min
May 21, 5:06 PM MDTSpecial Weather StatementDDCKearny24 min
May 21, 5:09 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny51 min
May 21, 5:13 PM MDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton47 min
May 21, 5:37 PM MDTSevere Thunderstorm WarningDDCHamilton38 min
May 21, 5:41 PM MDTSpecial Weather StatementDDCSeward49 min
May 21, 5:49 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.